Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 41, NWS Gaylord, MI

August 4, 2018

NWS Gaylord, MI issued this small craft advisory at Aug 4, 2018, 3:33 PM EDT. It took effect at Aug 5, 2018, 1:00 AM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2018, 3:33 PM EDT (19:33 UTC)
In effect from
Aug 5, 2018, 1:00 AM EDT
Expired
Aug 5, 2018, 11:00 PM EDT
In force
22 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

529 
WHUS73 KAPX 041933
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
333 PM EDT Sat Aug 4 2018

LMZ341-342-050500-
/O.NEW.KAPX.SC.Y.0041.180805T0500Z-180805T2200Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
333 PM EDT Sat Aug 4 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 6 PM EDT SUNDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 1 AM to 6 PM EDT Sunday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
3 follow-up statements
546 
WHUS73 KAPX 050711
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
311 AM EDT Sun Aug 5 2018

LMZ344>346-051515-
/O.EXB.KAPX.SC.Y.0041.000000T0000Z-180806T0000Z/
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
311 AM EDT Sun Aug 5 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 8 PM EDT this evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ341-342-051515-
/O.EXT.KAPX.SC.Y.0041.000000T0000Z-180806T0000Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
311 AM EDT Sun Aug 5 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE Small Craft Advisory IS NOW IN EFFECT until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
829 
WHUS73 KAPX 051528
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1128 AM EDT Sun Aug 5 2018

LMZ341-342-052330-
/O.CON.KAPX.SC.Y.0041.000000T0000Z-180806T0000Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
1128 AM EDT Sun Aug 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ344>346-052330-
/O.CON.KAPX.SC.Y.0041.000000T0000Z-180806T0000Z/
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1128 AM EDT Sun Aug 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
414 
WHUS73 KAPX 052003
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
403 PM EDT Sun Aug 5 2018

LMZ341-342-060300-
/O.EXT.KAPX.SC.Y.0041.000000T0000Z-180806T0300Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
403 PM EDT Sun Aug 5 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THE Small Craft Advisory IS NOW IN EFFECT until 11 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ344>346-060300-
/O.EXT.KAPX.SC.Y.0041.000000T0000Z-180806T0300Z/
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
403 PM EDT Sun Aug 5 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THE Small Craft Advisory IS NOW IN EFFECT until 11 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 4, 1:24 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 4, 1:24 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
124 PM EDT Sat Aug 4 2018

.UPDATE...
Issued at 1017 AM EDT Sat Aug 4 2018

Deep moist advection on nose of weakening low level jet kicking
off an unexpected area of showers and thunderstorms across eastern
upper Michigan this morning. Intensity trends have been slowly
downward as forced ascent is lost with weakening of that jet.
Additional showers and thunderstorms further west taking on a
decidedly more northeast trajectory, and look to pass well to our
northwest the remainder of today (hopefully). Ongoing rains
expected to end in the next few hours, with increasing amounts of
filtered sunshine heading through the rest of today. Still
expecting some very warm temperatures, especially across the dry
landscape of northern lower Michigan, where highs well up into the
80s are expected. This heat and warmth will no doubt generate
some surface-based instability. However, latest 12z local sounding
shows one heck of a H8 level centered cap. Just don't think
updrafts will be able to get pass this lid, keeping conditions dry
through the afternoon.

&&

.NEAR TERM...(Today through Tonight)
Issued at 305 AM EDT Sat Aug 4 2018

...Very warm today with thunderstorms possible late...

High Impact Weather Potential...Thunderstorms possible late
today/tonight.

Pattern Synopsis/Forecast...Convection to our west this morning
developed on a warm front across the upper midwest on the nose of
40kt low level jet. The convection and LLJ should continue to move
NE this morning toward Lake Superior.

Surface high overhead early this morning moves east during the
day. Ridge axis moves overhead later this morning. Return flow
starts to advect warmer air and moisture into the region today.
Shortwave trough currently from eastern MN to NE reaches Lake
Michigan/Ontario by 06z sunday.

Primary Forecast Concerns...Dewpoints rise into the 60s today
with temperatures making a run at 90 degrees across northern lower
MI. The increase in moisture and temperatures will help push CAPE
values to 1500 to 2000 J/kg this afternoon. If temperatures
remain below 90F this afternoon, the area should remain capped
until late in the day, keeping thunderstorms from developing.
However, if temperatures can creep into the lower 90s, some
thunderstorm development is possible during the afternoon even
with the best forcing remaining to our west, especially if lake
breezes can develop. Models have trended temperatures up slightly
overnight.

The strong low level jet to our west moves into Lake Superior
tonight and increases in strength. Expect convection to continue
to fire on the nose of that jet and move E-NE. This would put the
U.P. in the best shot for thunderstorms tonight. Lower
temperatures and moisture up north will limit instability but
strong forcing should overcome that and bring descent chance of
tstorms tonight. 0-6km Bulk Shear values of around 40kts expected
over the region tonight and with strong LLJ nearby, thunderstorms
could produce some strong gusty winds or hail. But best chance of
severe weather will be west of our area. PWATs over 1.5 inches
could mean some heavier rain as well. SPC continues to have the
Tip of the Mitt and U.P. in general TSTM category through 12z
Sunday with MRGL over the western UP and northern WI.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 305 AM EDT Sat Aug 4 2018

High Impact Weather Potential...Possible thunderstorms Saturday night
through Monday.

Primary Forecast Concerns...Rain shower and thunder chances
continue Sunday as a wave rides on the western periphery of a
departing upper level ridge to the east of the forecast area. As
said wave enters the Great Lakes region precipitation chances will
increase from northwest to southeast throughout the day. The best
instability (if pre-existing clouds/precipitation don't inhibit
this from happening) appears to be over eastern upper and far
northern lower with forecast soundings having MLCAPE values near
1000-1500 J/Kg, good lapse rates, PWATS near 1.40 inches, 0-6km
bulk shear between 30-40 kts (55kts over eastern upper late Sunday
afternoon) Sunday afternoon and evening hours. Greatest threat
would be some gusty winds, lightning, and heavy rain...and to a
lesser extent some large hail. Besides a possible break late
Sunday night/Monday morning as deeper moisture departs towards the
east, another wave will push through northern Michigan Monday
afternoon/evening, along with accompanying moisture renewing
rain/thunder chances for much of northern Michigan. While Monday
has a bit less instability the best will be over northern lower
towards the tip of the mitt. Again...damaging winds, lightning,
and locally heavy rain will be the greatest threat in any stronger
storms. Model blends have some areas nearing 1.00" QPF over a
broad area of northern lower by Tuesday morning. As the low
departs to the east just lingering showers over northern lower
with veering winds to the northwest.

Southwest winds will usher in warmer temperatures, with 850mb
temperatures around 19C Sunday. Daytime highs will be in the mid to
upper 80s with favored downsloping areas reaching into the low 90s
Sunday afternoon, while Monday will reach in the upper 70s to mid
80s, and Tuesday only in the mid 70s to near 80 as the weak cold
front departs towards the east. Sunday night will be some sticky
sleeping weather, with lows only dropping into the upper 60s to near
70.

.LONG TERM...(Monday night through Friday)
Issued at 305 AM EDT Sat Aug 4 2018

High Impact Weather Potential...Thunderstorm chances Tuesday

Troughing over Hudson Bay will continue to drop into the Great Lakes
region which will support additional chances of precipitation
possibly through Thursday. Temperatures will be reaching into the
mid 70s to low 80s during the afternoon hours, while lows will be
generally in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 120 PM EDT Sat Aug 4 2018

VFR conditions expected under passing mid and upper level clouds
through at least this evening. Uncertainty ramps up overnight into
Sunday as moisture increases, possibly setting the stage for
showers and thunderstorms to develop. Definitely not sold on this
idea as forcing to drive convective development is lacking. Will
not include in the tafs at this time, just mentioning a high based
cu field as a start. Low level winds increase tonight, developing
low end wind shear conditions at all locations. This low level
jet should mix out quickly Sunday morning.

&&

.MARINE...
Issued at 305 AM EDT Sat Aug 4 2018

Light winds this morning are expected to slowly increase out of the
south as a warm front lifts into the western Great Lakes in the
morning, then into Ontario by afternoon. The pressure gradient
tightens up late tonight through Sunday, forcing those southerly
winds to further increase, perhaps producing small craft advisory
conditions for some waters. The next chance for showers and storms
arrives Sunday and Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MSB
NEAR TERM...KF
SHORT TERM...TL
LONG TERM...TL
AVIATION...MB
MARINE...TL
Hazardous weather outlook, Aug 4, 10:31 AM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1031 AM EDT Sat Aug 4 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-051200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1031 AM EDT Sat Aug 4 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of today and tonight.

A few thunderstorms are possible across the eastern Upper
Peninsula this morning. These storms are not expected to be
severe. Thunderstorms are again possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times from Sunday through Tuesday across
northern Michigan. Isolated severe thunderstorms are possible
Sunday afternoon and early evening and again on Monday.

Locally very heavy rain is possible with any thunderstorm
activity, especially Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:28 AM EDTSpecial Weather StatementAPXAlcona, Alpena, Arenac, Crawford, Iosco, Montmorency and 4 more32 min

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.